Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Personality changes when discontinuing adderall as a withdrawal symptom

My husband was recently taken off of adderall. At the time he discontinued he was on 50mg a day (25 XR twice a day) and had been taking it for over 6 years (started before we met). They dr took him off because my husband also uses medical marijuana. At first they wanted him to go cold turkey but at our insistence they wrote a weaning schedule which was only 3 weeks (completed around Xmas). About 2.5 weeks after that was done he left me abruptly. He said he doesn’t like being married and wants to live more fluidly without answering to someone else’s schedule (in our marriage he was going out 3-4 days a week with my blessing to pursue his comedy career). We haven’t had a fight since July and some of the gifts he got me for my birthday (Nov) and Xmas were the sorts of things that we would use together, indicating to me that he planned to be around. It’s been 6 weeks since he left and he’s still firm that he wants a divorce. I don’t see him much but his friends agree that he seems completely different (voice, eyes, facial expression, overall demeanor). I’ve done a ton of research and in talking to a pharmacist it seems that going off of adderall can change your personality but she wasn’t able to advise me for how long or whether it might be permanent. Does anyone know whether I can expect my real husband back?
1 Responses
189897 tn?1441126518
COMMUNITY LEADER
Oh, I am sorry to hear this.   There are probably several things going on here.  As you hopefully know, if you have ADHD, the adderall can give you a bit more control over your life.  It can reduce your impulsivity, strengthen your ability to concentrate, and many times it will help with anxiety and/or depression because it helps you overcome some of those things that had been making you anxious or depressed.

There would have really been no problem with him going cold turkey.  That happens every night as the adderall leaves your system.  Now if the 3 weeks had been used to develop coping skills, that would maybe have made sense.  But even then, once the dose dropped, it probably wasn't working for him anyway.

I also wonder why his doctor took him off the Adderall.  Taking medical marijuana has no side effects on or from Adderall. I am guessing that the reason he was taking the MJ might have more to do with it.  And whatever the reason he was taking the MJ might have more to do with how he now is acting then anything else.  Was the doc who took him off the MJ, a psyc or a primary physician?

The key may have been when he said, he "wants to live more fluidly".  Kind of sounds like a midlife crisis type of thing to me.   Long story short, what you are now hearing about may really be your "real husband."  Hopefully, he will get this out of his system and return to his prior ways.  But, there is so much I don't know.  The only thing I can tell you with a fair degree of certainty is that if he had been taking the Adderall for over 6 years, his personality did not suddenly change because he went off of it.

If you have any questions, please feel free to ask.  I hope this helps a bit.  Best wishes.
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?